Local Anaesthetic Toxicity

Systemic Toxicity

  • Local anaesthetics can manifest systemic toxicity, especially after accidental intravascular injection
  • Maximum safe dose of lignocaine is considered to be 3mg/kg, or for lignocaine with adrenaline 7mg/kg
  • Note 1% represents 10 mg/ml, 2% represents 20 mg/ml and so on.
  • Signs of severe toxicity include agitation, seizures, cardiac dysrhythmias
  • Intravenous lipid emulsion is used in life-threatening toxicity
  • Safety Guidelines for Management of Severe Toxicity with Accompanying Notes were developed by the Association of Anaesthetists of Great Britain and Ireland in 2010 and have been endorsed by ANZCA
  • Patient factors that increase risk include
    • Renal or hepatic impairment
    • Metabolic or respiratory acidosis
    • Preexisting cardiac dysrhythmia
    • Pregnancy
    • Extremes of age
    • Hypoxia

© Agency for Clinical Innovation 2019

Send us feedback on the site